Flash Flood, Chautauqua
- When
- July 25, 9:30 AM EST to 11:00 AM EST
- Where
- Chautauqua County, 0.54 mi ESE of Lakewood to 0.52 mi SW of Lakewood
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 42.096, -79.311
Thunderstorms moved across Chautauqua county producing heavy rains in some areas. Rainfall rates exceeded one inch an hour.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Thunderstorms moved across Chautauqua county producing heavy rains in some areas. Rainfall rates exceeded one inch an hour. The heavy downpours resulted in road closures, including Waldorf Road south of Dunkirk and the major intersection of Routes 60 and 20.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 25, 8:00 AM EST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 900 AM EDT SUN JUL 25 2010 .SYNOPSIS... A STALLED FRONT ACROSS THE REGION EARLY THIS MORNING MAY ALLOW SCATTERED SHOWERS OVER THE WEST AND SOUTH OF THE REGION THROUGH LATE MORNING. STRONG HIGH PRESSURE WILL THEN FOLLOW AND BRING A STRETCH OF FINE MORE COMFORTABLE SUMMER WEATHER LATER THIS AFTERNOON INTO MIDWEEK. && .NEAR TERM /THROUGH TONIGHT/... ...9 AM UPDATE...UPGRADED TO FFW FOR CHAUT/CATT COS THROUGH MIDDAY. SHOWERS AND A FEW TSTMS...SOME HEAVY...CONTINUED TO ROLL IN OFF LK ERIE INTO CHAUT AND CATT COS. THESE ARE ASSOCIATED WITH SFC WAVE OVER NRN OHIO. EXPECT THIS ACTIVITY TO CONTINUE FOR A FEW HOURS AS IT GRADUALLY SINKS SOUTHWARD. CAN SEE 1-2 INCHES OF RAIN IN JUST A FEW HOURS ON TOP OF AN INCH OR MORE WHICH HAS FALLEN ALREADY DOWN THERE...ALSO OVER AREAS WHICH SUSTAINED TORNADO DAMAGE. HEAVY RAIN...UP TO AN INCH...FELL A FEW HOURS AGO OVER SRN ERIE CO...BUT THE ACTIVITY HAS PUSHED SOUTH SO NO FLAGS NEEDED THERE. SITUATION WILL BE MONITORED. OTHERWISE...CLOUDS WILL HOLD TOUGH THROUGH MIDDAY UNTIL SFC WAVE MOVES EAST OF OUR LONGITUDE...THEN CLEARING THIS AFTERNOON. UPGRADED GRIDS ACCORDINGLY. DAY WILL END BEAUTIFUL. PREV DISC... IT WILL TURN NOTICEABLY DRIER BY LATER IN THE DAY AS DEWPOINTS FALL FROM THE UPPER 60S TO THE MID 50S TO NEAR 60. 850 MB TEMPS FALL TO 12-14C SO MAXES SHOULD BE GENERALLY IN MID TO UPPER 70S..MAYBE TOUCHING 80. CLEAR SKIES TONIGHT WILL ALLOW VALLEY FOG TO FORM IN THE SOUTHERN TIER AND LOWS WILL SETTLE TO THE LOWER 50S IN THE SOUTHERN TIER AND MID 50S TO AROUND 60 ELSEWHERE. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... IT LOOKS LIKE IT WILL BE A RATHER QUIET PERIOD WEATHER-WISE AS EXPANSIVE HIGH PRESSURE DRIFTS SLOWLY OVERHEAD...BRINGING WITH IT DRY CONDITIONS AND CLEAR TO PARTLY CLOUDY SKIES. WEAK PRESSURE GRADIENT DOES SUPPORT THE DEVELOPMENT OF THE FAMILIAR AFTERNOON LAKE BREEZES BOTH MONDAY AND TUESDAY. 850 MB TEMPERATURES OF AROUND +12C ON MONDAY WILL SUPPORT NEAR AVERAGE HIGHS IN THE LOWER 80S ACROSS THE LOWER ELEVATIONS...WITH SOME UPPER 70S ACROSS HIGHER TERRAIN. SOME LIMITED RETURN FLOW AND AIRMASS MODIFICATION ON TUESDAY WILL BOOST 850 MB TEMPERATURES AROUND +14C WHICH SHOULD YIELD HIGHS IN THE LOWER TO MID 80S. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... ONLY MAIN CONCERN IN THE LONG TERM REVOLVES AROUND THE TIMING OF A WEAK FRONT FOR MIDWEEK. PAST FEW RUNS OF OPERATIONAL AND ENSEMBLE GUIDANCE HAS BEEN UNCERTAIN WITH THE TIMING OF THE FRONT...WITH FROPA RANGING FROM WEDNESDAY TO LATE THURSDAY. THE LATEST 12Z GFS IS ON THE FASTER SIDE OF THE GUIDANCE ENVELOPE WITH A WEDNESDAY FROPA...WHILE THE OLD 00Z ECMWF HAS A SLOWER FROPA ON THURSDAY MORNING. THE 12Z GEFS ENSEMBLE MEAN FOLLOWS THE OPERATIONAL GFS CLOSELY WHILE A FAIR NUMBER OF THE OLD 00Z GEFS ENSEMBLE MEMBERS SUPPORT THE SLOWER SOLUTION. FOR NOW FEEL THE BEST COURSE OF ACTION IS TO KEEP A LOW CHANCE POP FOR BOTH WEDNESDAY AND THURSDAY. IN REALITY ONLY ONE DAY OF RAIN IS EXPECTED...IT IS JUST NOT CLEAR WHICH DAY THE BEST CHANCE WILL FALL ON YET. FOLLOWING THE MIDWEEK FROPA...LATEST MODEL GUIDANCE SUGGESTS A BUBBLE OF HIGH PRESSURE WILL BUILD OVER THE GREAT LAKES AND NEW ENGLAND ONCE AGAIN AS MID LEVEL FLOW BUCKLES SOMEWHAT AND FLOW TURNS MORE NORTHWEST AND CONFLUENT OVER NEW ENGLAND. WILL REMOVE THE POPS FOR FRIDAY AND ALSO GO DRY FOR THE NEW DAY 7 SATURDAY. TEMPS FOR THE END OF THE WEEK AT THIS EARLY JUNCTURE LOOK TO BE NEAR AVERAGE WITH LOWER HUMIDITY. && .AVIATION /13Z SUNDAY THROUGH THURSDAY/... COLD FRONT HAS APPARENTLY STALLED ALONG THE LAKE ERIE AND ONTARIO BASINS AND MOST CONVECTION CONTINUES TO MOVE FARTHER SOUTH AND AWAY FROM THE AREA. AN AREA OF WEAK LOW PRESSURE OVER NORTHERN INDIANA AND SOUTHERN MICHIGAN IS EXPECTED TO MOVE ALONG THE FRONT AND FILL IN LOWER AND MIDDLE CLOUDS DURING THE LATE OVERNIGHT AND EARLY MORNING HOURS AND ALSO BRING A CHANCE OF SHOWERS AND ISOLATED THUNDERSTORMS TO THE WESTERN THIRD OF THE STATE THROUGH ABOUT 15Z. THE FRONT WILL THEN CONTINUE TO MOVE THROUGH AND SOUTH OF THE REGION DURING MIDDAY AND THE AFTERNOON WITH CLEARING SKIES AND NORTHWESTERLY WINDS. EXPECT ONLY UPPER MVFR CIGS DURING THE MORNING THEN VFR AS CLOUDS DISSIPATED DURING THE AFTERNOON. OUTLOOK... SUNDAY NIGHT THROUGH TUESDAY...VFR. WEDNESDAY AND THURSDAY ...MAINLY VFR...BUT WITH POSSIBLE MVFR CONDITIONS IN -TSRA WITH NEXT FRONTAL PASSAGE. && .MARINE... SOUTHWEST WINDS LESS THAN 10 KNOTS WILL BECOME NORTHWESTERLY LATER IN THE DAY. WINDS ON LAKE ONTARIO MAY REACH 15 KNOTS THIS EVENING AND TONIGHT BUT EXPECT WAVES TO REMAIN WITHIN A 1 TO 3 FOOT RANGE IN THE SOUTHEASTERN CORNER OF THE LAKE WITH 2 FEET OR LESS ELSEWHERE. WIND BECOME MORE WESTERLY ON MONDAY BUT SHOULD REMAIN 10 KNOTS OR LESS AS HIGH PRESSURE SETTLES ACROSS THE EASTERN GREAT LAKES THROUGH THE EARLY PART OF THE WEEK. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...WCH NEAR TERM...SFM/WCH SHORT TERM...TMA LONG TERM...HITCHCOCK AVIATION...WCH MARINE...WCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 544 AM EDT SUN JUL 25 2010 NYZ001>008-010>014-019>021-085-260945- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 544 AM EDT SUN JUL 25 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-260945- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 544 AM EDT SUN JUL 25 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 805 AM EDT SUN JUL 25 2010 NYZ012-019>021-085-251515- WYOMING-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- INCLUDING THE CITIES OF...WARSAW...JAMESTOWN...OLEAN... WELLSVILLE...ORCHARD PARK...SPRINGVILLE 805 AM EDT SUN JUL 25 2010 ...SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE SOUTHERN TIER FOR MUCH OF THE MORNING... SHOWERS AND THUNDERSTORMS WILL MOVE OVER SOUTHERN ERIE AND WYOMING COUNTIES AS WELL AS MUCH OF CHAUTAUQUA, CATTARAUGUS, AND ALLEGANY COUNTIES. SOME STORMS WILL PRODUCE RAINFALL RATES OF ONE HALF TO OVER AN INCH AN HOUR INCLUDING THE DUNKIRK, SPRINGVILLE, BLISS, AND JAMESTOWN AREAS. MOTORISTS SHOULD BE PREPARED FOR RAPID REDUCTION IN VISIBILITIES ALONG WITH PONDING OF WATER ON ROADWAYS.
The Buffalo radar (KBUF), 106 km away, was scanning. The volume nearest the first event began at 14:29 UTC.
3 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2010Every state in 2010This day in weather historyWarnings in New York, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253386, 253388, 253392.